Alert archive / Texas / Fire Weather Watches in 2021
Fire Weather Watch 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this fire weather watch at Mar 21, 2021, 3:50 AM CDT for 12 counties in Texas; 5 counties in New Mexico. It took effect at Mar 22, 2021, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 21, 2021, 3:50 AM CDT (08:50 UTC)
- In effect from
- Mar 22, 2021, 1:00 PM CDT
- Expired
- Mar 21, 2021, 2:28 PM CDT
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2898 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690 WWUS84 KMAF 210850 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 350 AM CDT Sun Mar 21 2021 NMZ116>119-TXZ050-059>061-067-068-075-270>282-212100- /O.NEW.KMAF.FW.A.0008.210322T1800Z-210323T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Andrews-Loving-Winkler-Ector-Ward-Crane-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 350 AM CDT Sun Mar 21 2021 /250 AM MDT Sun Mar 21 2021/ ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 25 MPH OR MORE, AND HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS...WESTERN PERMIAN BASIN...THE GUADALUPE AND DELAWARE MOUNTAINS SOUTHWARD TO THE DAVIS MOUNTAINS, AND BIG BEND AREA... * AFFECTED AREA...Andrews, Loving, Winkler, Ector, Ward, Crane, Pecos, Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Monday afternoon and evening. * WINDS...West 30 to 40 mph with gusts up to 65 mph. Higher winds in the mountain areas. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...7 to 8 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
166 WWUS84 KMAF 211928 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 228 PM CDT Sun Mar 21 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM MDT/ MONDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ050-059>061-067-068-075-270>282-221200- /O.UPG.KMAF.FW.A.0008.210322T1800Z-210323T0200Z/ /O.NEW.KMAF.FW.W.0007.210322T1600Z-210323T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Andrews-Loving-Winkler-Ector-Ward-Crane-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 228 PM CDT Sun Mar 21 2021 /128 PM MDT Sun Mar 21 2021/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM MDT/ MONDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Andrews, Loving, Winkler, Ector, Ward, Crane, Pecos, Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Monday afternoon and evening. * WINDS...West 30 to 40 mph with gusts up to 70 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...7 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ 44
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Mar 21, 12:17 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 21, 12:17 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1217 AM CDT Sun Mar 21 2021 .DISCUSSION... See the 06Z Aviation Discussion below. && .AVIATION... VFR conditions will persist for the next 24 hours with high clouds this afternoon. SE winds will continue to stay elevated this morning. Winds will gust this afternoon and switch out of the SW for the western terminals. && PREV DISCUSSION... /issued 225 PM CDT Sat Mar 20 2021/ DISCUSSION... A warming trend is underway today, with temperatures expected to top out this afternoon pretty close to normal in the lower to middle 70s for most. Weak ridging overhead today will transition to southwesterly flow Sunday ahead of an approaching positively tilted trough to the west. The result will be a return to breezy conditions for portions of the area, as well as a warm up into the upper 70s and 80s for most Sunday afternoon. The dryline will also return to the region, progged to set up across the Permian Basin and Lower Trans Pecos Sunday, though a lack of forcing will preclude storm development. However, the dry conditions across the west could result in near critical fire weather conditions, and more information on this can be found in the Fire Weather Discussion below. Sunday night into Monday, the aforementioned trough will swing across the Rockies and progress across the Texas Panhandle. Model guidance remains consistent in keeping the trough just north of our area, and given the timing of its passage, Monday looks to be a very windy day areawide. High winds are expected across the Guadalupe and Delaware Mountains (and possibly into the adjacent plains) with solid Advisory-level winds across much of the remainder of the area, along with the potential for another round of blowing dust. While Monday will be slightly cooler, widespread critical fire weather conditions will be possible given the very dry and windy conditions. Unlike the prior wind event, winds look to die down fairly quickly Monday night as the trough lifts into the Central Plains toward the Middle Mississippi Valley. Currently, most of the precipitation associated with this system looks to remain north and east of the area, though there may be a brief window Monday afternoon for some thunderstorms across the far northeastern Permian Basin/Western Low Rolling Plains before the dryline surges eastward in response to the passing trough. Tuesday will see near normal temperatures across the area and lighter winds, ahead of the next trough progged to impact the region Wednesday into Thursday. There remains some discrepancy among guidance regarding this trough and associated precipitation chances, though currently, Wednesday into Wednesday night looks to be the best chance for precipitation across the area. Beyond Wednesday night, dry conditions look to prevail beneath quasizonal flow in the wake of the aforementioned trough. Temperatures will briefly dip below normal Wednesday before rebounding back above normal into the 70s and 80s by next Friday. FIRE WEATHER... Near-critical fire wx conditions are expected in Southeast New Mexico and areas of West Texas to the south on Sunday. Southwest 20 ft winds will be on the increase in response to a sfc trough developing to the north, and unseasonably warm temperatures will yield afternoon RH under 15%. RFTI of 4 w/isolated 5 will combine w/ERC approaching the 75th percentile for elevated fire weather conditions. However, increasing high cloud will mitigate fire wx somewhat. Critical fire weather is likely Monday, and cloud cover will not be as much of a factor as a strong upper trough moves thru the region. While the LLTR won't be as pronounced Monday as Sunday, strong westerly 20ft winds are expected to round the base of the trough, making for a windy afternoon. This will shunt moisture east and, despite lower highs Monday afternoon, RH will actually be lower out west due to a paucity of moisture. ERC will only be as bad or worse than Sunday, and widespread RFTI of 5-7, w/even 8 down south, will cover most of the forecast area, Depending on how ERCs evolve over the next 24 hours, this may necessitate a warning for the entire forecast area Monday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 78 56 73 40 / 0 10 10 0 Carlsbad 83 54 70 38 / 0 0 10 0 Dryden 77 54 79 47 / 0 0 10 0 Fort Stockton 83 56 75 45 / 0 10 10 0 Guadalupe Pass 75 50 63 40 / 0 0 10 0 Hobbs 80 49 66 33 / 0 10 10 0 Marfa 79 48 65 33 / 0 10 10 0 Midland Intl Airport 79 55 71 39 / 0 10 10 0 Odessa 79 55 71 39 / 0 10 10 0 Wink 83 55 73 38 / 0 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 89/29/99
Hazardous weather outlook, Mar 20, 11:00 AM CDT, 16 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1100 AM CDT Sat Mar 20 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-211600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1100 AM CDT Sat Mar 20 2021 /1000 AM MDT Sat Mar 20 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical fire weather conditions will be possible, mainly in the Pecos River Valley and areas west, Sunday and Monday. High winds will be possible in the Guadalupe and Delaware Mountains Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:35 AM CDT | High Wind Watch | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 11 hr |
| Mar 21, 2:28 PM CDT | Red Flag Warning | MAF | Andrews, Brewster, Crane, Culberson, Dawson, Ector and 12 more | 31 hr |
| Mar 21, 2:46 PM CDT | High Wind Warning | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves and 2 more | 30 hr |
| Mar 21, 2:46 PM CDT | Wind Advisory | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 16 more | 30 hr |
Nearby
Fire Weather Watches in Texas, 2021Fire Weather Watches in New Mexico, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.